MAUDE Adverse Event Report: ADVANCED STERILIZATION PRODUCTS STERRAD® 100S STERILIZER; STERRAD® EQUIPMENT

ADVANCED STERILIZATION PRODUCTS STERRAD® 100S STERILIZER; STERRAD® EQUIPMENT
Catalog Number 10101
Medical Device Problem Code Device Emits Odor (1425)
Health Effect - Clinical Codes Headache (1880); No Code Available (3191)
Date of Event 09/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An asp field service engineer was dispatched to assess the unit onsite and identified that the fan assembly was put on backwards by a non-asp engineer.The asp fse adjusted the fan assembly to the correct orientation to resolve the odor/smells issue.However, the fse was unable to confirm the unit meets specifications since the customer was using several third-party parts.Asp investigation summary: the investigation included a review of the device history record (dhr), trending analysis of the odor/smells issue, and system risk analysis (sra).The dhr was reviewed and no issues relating the failure mode were noted.The involved unit met manufacturer specifications at the time of release trending analysis of the odor/smells issue was reviewed within the past six months and no significant trend was observed.The sra shows the risk for exposure to toxic or corrosive material to be "low." no parts were replaced as a result of this issue.The assignable cause of the odor/smells issue is the fan assembly.The field service engineer adjusted the fan assembly in the correct orientation.However, the fse was unable to confirm the sterrad® 100s was restored to proper function since the customer was using several third-party parts in their unit.A quote was provided to the customer for asp parts with a recommendation to avoid use of the until it is in compliance with manufacturer specifications.The customer was sent a letter to address the unit not meeting manufacturer specifications.Asp will continue to track and trend this issue.(b)(4).
 
Event or Problem Description
A customer reported two healthcare workers (hcws) experienced respiratory and neurological reactions while working around their sterrad ® 100s sterilizer that was emitting a harsh odor and blowing air from the chamber of the sterrad® sterilizer for three months.It was also reported the sterrad® was being maintained and serviced by a non-asp service engineer.This report is for healthcare worker # 2 who experienced symptoms of headaches, cough, throat irritation, and a bitter taste in the mouth and hoarseness in her voice when she breathed in the fumes.She was seen in occupational medicine at the facility and was given pepcid and prescribed prednisone orally.She was referred to the ear-nose-throat specialist since her throat irritation persist, but is reported to be "ok, just a little tired." she has continued to work in the department the entire time.The customer was advised to refrain using the unit, evacuate the area until the odor was no longer present and ventilate the room per facility standards.An asp field service engineer was dispatched to assess the unit onsite.Based on the information contained in the complaint at the time the reporting determination was made, this complaint is deemed reportable as a serious injury.(b)(4) and (b)(4) are related complaints from the same facility.This is one of two 3500a reports being submitted for this event.Please reference manufacturer report numbers: 2084725-2019-00972 and 2084725-2019-00974.

Brand Name
STERRAD® 100S STERILIZER
Common Device Name
STERRAD® EQUIPMENT
Manufacturer (Section D)
ADVANCED STERILIZATION PRODUCTS
33 technology drive
irvine CA 92618
MDR Report Key9239855
Report Number2084725-2019-00974
Device Sequence Number181716
Product Code MLR
UDI-Device Identifier10705037014460
UDI-Public10705037014460
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K991999
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Remedial Action Notification
Type of Report Initial
Report Date (Section B) 09/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number10101
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2019
Initial Report FDA Received Date10/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0744-0746-2014
Patient Sequence Number1
Patient Age39 YR